If This Happens to You at Night, Your Fall Risk Soars, Study Shows
These symptoms can spell trouble.
As you age, your risk of suffering a fall increases significantly. So, too, does your risk of being seriously injured by such an event. In fact, according to the Centers for Disease Control and Prevention (CDC), nearly 35,000 seniors die from fall injury annually, making it the leading cause of injury death for adults over the age of 65. However, even people with more modest injuries still often suffer long-term consequences. These can include impaired physical function, worsened psychological health, and diminished quality of life, experts say.
That's why lowering your fall risk can make such a meaningful impact on your health and longevity—and why experts are highlighting the factors that make you especially vulnerable. Read on to learn one surprising risk factor that happens at night, and why it makes your fall risk soar.
READ THIS NEXT: Over 65? You're More Likely to Suffer a Fall if You've Done This in the Past 2 Weeks.
These factors increase your risk of fall injury.
The CDC says many risk factors may increase your likelihood of a fall injury, and some of these are considered modifiable. In particular, the health authority says there are effective interventions available to counteract the effects of poor balance, vitamin D deficiency, medication side effects, low blood pressure when lying down, vision impairment, foot or ankle disorder, and home hazards—all of which have been shown to increase one's risk of a fall.
Additionally, treating certain chronic health conditions including arthritis, stroke, incontinence, diabetes, Parkinson's, and dementia may also help to reduce one's risk, the CDC says.
READ THIS NEXT: This Popular Med Is "The Most Dangerous OTC Drug," According to Doctors.
If this happens to you at night, your fall risk soars.
One additional chronic condition that can increase your risk of a serious fall is insomnia, or a chronic lack of adequate sleep. In fact, a 2017 study published in the medical journal Sleep found that older adults who showed four or more symptoms of insomnia, "such as trouble falling asleep, waking up during the night, waking up too early, and not feeling rested," were at increased risk of fall injury.
In fact, one's fall risk seemed to increased incrementally with each additional symptom. The researchers concluded that "the number of insomnia symptoms predicts 2-year fall risk in older adults."
Sleep aids are not the answer, researchers say.
The study made another crucial observation: "Older adults using physician-recommended sleep medications exhibited a consistently higher fall risk irrespective of the extent of insomnia symptoms."
Orfeu Buxton, PhD, an associate professor of bio-behavioral health at Penn State and co-author of the study, told the AARP that taking insomnia medication can come with serious consequences. "You might think that if [patients] have a physician-prescribed sleep medication that risk of falling might go down because they would stay in bed, but it doesn't. It worsens," Buxton said. Instead, he advocates alternative treatment plans that sidestep medication entirely, such as cognitive behavioral therapy.
For more health news sent directly to your inbox, sign up for our daily newsletter.
Most sleep aids are intended for short-term use only.
While speaking with the AARP, Buxton added that many people use sleep aid medication for longer than is recommended, accounting for some of the worst side effects associated with this type of drug. He says most sleep medications should be used "on the order of weeks, not decades"—if they're to be used at all. The Cleveland Clinic notes that many people take sleep aids for longer than they should because they become dependent on them. Many individuals experience rebound insomnia when they attempt to discontinue their use.
The health organization also warns of serious side effects associated with long-term use, which can impact your day-to-day life and safety. "Approximately eight out of 10 people experience a hangover effect the day after taking sleep medicine. They feel drowsy, have muddled thinking and experience dizziness or balance problems," they write.
If you've used sleep aids for more than a few weeks, speak with your doctor or pharmacist about how to stop safely. They may be able to offer non-medicinal alternatives that improve your insomnia symptoms, and by extension, lower your fall risk.